Does your child have hives?

Hives in ChildrenWhen parents call me about rashes, I often hear that a child has “hives.” In most cases, parents use this term incorrectly. The question is, does that matter?

The factors that cause most rashes in children are environmental (insect bites, heat rash, allergic reactions) or infectious (viruses, bacterial, fungal). Hives are usually caused by viruses, but they can also occur with strep and allergic reactions to foods. (If you suspect that your child has hives because of an allergic reaction to a food, you should give him Benadryl and call the doctor right away. If your child also has coughing or trouble breathing, you should call 911 in case he’s having an anaphylactic reaction.)

The thing that distinguishes hives from other rashes is the margin between the normal skin and the rash. Most of the rashes children get consist of flat areas with or without a scale and small, raised bumps. (Doctors call flat rashes macules, bumps papules and hives wheals.) Papules come in different sizes, but they have one thing in common. The region between normal skin and the lesion rises slowly like a hill. With wheals (hives), the region between normal skin and the lesion rises more sharply, like a plateau. If you’ve ever seen a welt, the raised area at the edge is more characteristic of a wheal than a papule.

Advertisements

Be careful if your child is taking an antibiotic you are allergic to

Before prescribing antibiotics for children, doctors ask if the child has any known drug allergies. It is not uncommon in this situation for parents to mention their own history of drug allergy. A doctor’s standard response is to reassure parents that their child is unlikely to be allergic to a medication just because they are.

I have had two experiences that illustrate an important twist to this scenario. In each case, I put a child on amoxicillin despite the parent’s history of amoxicillin allergy. Both parents inadvertently licked their fingers after giving the medicine to their children. One parent developed an itchy rash that responded to Benadryl. The other parent developed hives that required a trip to the emergency room.

The lesson here is obvious—while it is routine practice to administer medications to children regardless of their parent’s allergy history, be sure that you do not inadvertently ingest the drug yourself.

Don’t diagnose drug allergies over the phone

The parent of a 12-month-old patient called my office recently and talked to one of my nurses. I had put the infant on antibiotics the previous day for an ear infection, and the baby woke up with a rash. The parent asked if we should diagnose the baby with an amoxicillin allergy and switch her to a different antibiotic. The answer was no. Instead, I saw the baby and determined she had a heat rash from the fever that had accompanied the ear infection.

It is difficult to diagnose drug allergies for a number of reasons. First, children commonly get rashes from viral infections and other causes (fever, insect bites, etc). Second, allergic reactions can manifest themselves with a variety of skin findings, some of which are hard to “pin down” as being allergic in nature. Third, most drug allergies can not be diagnosed by skin testing.

Over the years, I have seen a number of patients who were diagnosed with a drug allergy based on a phone conversation. This is not a good idea for two reasons. First, it is difficult to describe a rash over the phone. Second, given the importance of labeling a child as being allergic to a medication, doctors should have all the facts before making this determination.

Unfortunately, real life can complicate this process. Unless a child is having a severe reaction, it is problematic to send the family to an emergency room in the middle of the night to be assessed for a possible drug reaction. When you see the child the following morning, the rash may have disappeared or faded so much that it is impossible to make a diagnosis. However, because most people have cell phones days, taking pictures of the rash when it was at its worst may help in this situation.

If your child develops a rash while taking an antibiotic (or other medication), she should be seen to confirm or “rule-out” an allergic reaction. If your healthcare provider attempts to make a phone diagnosis, you should insist that the child be seen.